Tennessee, 2023Hail and Damaging Wind in Tennessee, May 15, 2023
May 15, 2023 · NWS MEG · 3 events in 2 counties and zones
A weakening upper ridge combined with peak heating led to scattered afternoon thunderstorms across West Tennessee on May 15, 2023. A couple of storms became severe with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening upper ridge combined with peak heating led to scattered afternoon thunderstorms across West Tennessee on May 15, 2023. A couple of storms became severe with damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 5:30 PM CST, 0 minutes earlier.
Area forecast discussion, May 15, 5:30 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
630 PM CDT Mon May 15 2023
...New AVIATION...
.SYNOPSIS...
Issued at 311 PM CDT Mon May 15 2023
Scattered thunderstorms are ongoing across portions of the Mid
South this afternoon. These storms may produce strong winds, locally
heavy rainfall, and small hail. Rain chances will increase on
Tuesday, ahead of an upper level disturbance and surface cold
front.
&&
.DISCUSSION...
(This evening through next Sunday)
Issued at 311 PM CDT Mon May 15 2023
Most of the afternoon/evening convection is slowly moving out of
the area. We could still see some other development this evening.
Rain chances will increase for tomorrow as a cold front is
expected to move through the region. This will increase the
coverage and intensity of storms. We do not expect any severe
weather with this passage. A shortwave trough will drop
southeast from the Ozarks on Wednesday, likely aiding convection
over southern and and central MS on Wednesday. A few storms may
extend into north MS Wednesday afternoon. Much cooler temperatures
are expected the remainder of the week as highs dip into the 70s
and 80s. Expect dry conditions through Friday before another front
impacts the area this weekend. Another round of showers and storms
are possible Friday into Saturday morning. Another pleasant and
cool weekend is expected.
&&
.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Mon May 15 2023
Mostly VFR conditions through the TAF set. VCTS this evening and
again tomorrow afternoon/evening could cause some MVFR vsbys. Wind
is generally SSW, however outflows from storms could cause
direction to be rather variable. Wind may gust up to 20kts
tomorrow afternoon and with any storms. Once the cold front comes
through expect the wind to veer more northerly by the end of the
TAF cycle.
SMW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Saturday afternoon for MSZ001-007-008-
011-012-020.
TN...None.
&&
PUBLIC FORECAST...MJH
AVIATION...SMWIn the hours before
Special weather statement, May 15, 3:35 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
435 PM CDT Mon May 15 2023
MSZ024-152200-
Monroe MS-
435 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of southwestern Monroe
County through 500 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie, or near Aberdeen, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prairie, Binford, Strong and Muldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3378 8872 3385 8863 3374 8847 3368 8851
3368 8872
TIME...MOT...LOC 2135Z 038DEG 17KT 3374 8861
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SirmonSpecial weather statement, May 15, 3:36 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
436 PM CDT Mon May 15 2023
TNZ002-152215-
Obion TN-
436 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of western Obion County
through 515 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reelfoot Lake State Park, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Troy, Obion, Cloverdale, Hornbeak, Samburg, Roneys Store, Elbridge,
Wolverine, Lassiter Corner, Minnick, Jacksonville and Glass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3633 8911 3622 8935 3631 8941 3632 8940
3635 8940 3647 8923
TIME...MOT...LOC 2135Z 242DEG 8KT 3633 8932
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SMWSpecial weather statement, May 15, 3:53 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
453 PM CDT Mon May 15 2023
TNZ002-152230-
Obion TN-
453 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of south central Obion
County through 530 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cloverdale, or 11 miles southeast of Reelfoot Lake State Park, moving
east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Obion, Cloverdale, Sharps Ferry, Mason Hall, Elbridge, Wolverine and
Glass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3621 8933 3626 8934 3634 8911 3621 8906
TIME...MOT...LOC 2152Z 264DEG 10KT 3625 8928
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SMWThunderstorm Wind, Gibson
- When
- May 15, 5:30 PM CST to 5:35 PM CST
- Where
- Gibson County, Trenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 35.980, -88.930
Several trees were uprooted or snapped in Trenton. At least one home was damaged by a downed tree.
Hail, Gibson
- When
- May 15, 5:37 PM CST to 5:42 PM CST
- Where
- Gibson County, Trenton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.980, -88.930
Hail, Madison
- When
- May 15, 5:48 PM CST to 5:53 PM CST
- Where
- Madison County, Jackson
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.620, -88.830
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Texas, May 15, 20232 deaths · 1 in hail · 2 events
- Tornado and Flash Flooding in Missouri, May 15 to 16, 2023$100,000 · EF0 · 15 events
- Tornado and Damaging Wind in Texas, May 15, 2023$100,000 · EF0 · 3 events
- Hail and Damaging Winds in Alabama, May 15, 2023$30,000 · 1.75 in hail · 6 events
- Flash Flood and Flood in Oklahoma, May 15, 2023$20,000 · 2 events
- Frost and Freeze in New York, May 15, 202315 events
- Flash Flooding and Flood in Georgia, May 15 to 18, 2023$8,000 · 50 kt wind · 14 events
- Flooding in Colorado, May 15 to 18, 2023$9,000 · 9 events
- Hail and Damaging Winds in Florida, May 15 to 17, 2023$2,000 · 1.75 in hail · 9 events
- Damaging Winds in Mississippi, May 15 to 16, 2023$12,000 · 63 kt wind · 2 events
- Hail in Missouri, May 15, 20231.75 in hail · 4 events
- Frost and Freeze in Vermont, May 15, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103440, 1103441, 1103442.